Aa
A
A
Close
Avatar universal
Metformin or Glucophage with MS?
My Dr. wants to place me on Metformin or Glucophage.  Does anyone here with MS take one of these?  If so, what kind of problems might I expect?  What good benefits do you receive?
Any info is much appreciated!!!!
Cancel
7 Answers
Page 1 of 1
751951 tn?1406636463
Wife takes Metformin; her Dad took Glucophage, but no MS in either of them.  Not sure how much they helped, but I think her sugar's stayed down pretty well since her diagnosis, which triggered the Rx.  She's also been on Byetta for a couple of years, I think.  i'm unaware of any resultant problems.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Thank you, PastorDan.  I read something about Metformin that said if you have weakness, to not take Metformin and I sure don't need to add to my symptoms.  I hope your wife is doing well today.  Is she in alot of pain?  I hope they can help her with the liver disease.  I don't think I realized fatty liver could cause chirosis.  That's kind of scary!  I've had a fatty liver for many years.  I really need to lose alot of weight but my insurance doesn't cover weight loss. I know your wife will do well.  I'm praying for you guys!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
147426 tn?1317269232
Metforymin is generic Glucophage.  I've not heard or read anything that says that in this case the brand name is better.

Of all the oral diabeteis drugs I would prefer to be on Glucophage/metformin because it is the one that best addresses the main problem in Type II Diabetes - insulin resistance.

Quix
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
195469 tn?1388326488
I started Metformin about 5 days ago, now that my glucose has risen to diabetic levels again.  I enjoyed a "diabetic free" period for almost 7 months.  I use to be an insulin diabetic along with oral medication.  I lost alot of weight and the diabetes went into remission.

I have noticed since I started taking Metformin that I have intestinal upsets.  About two hours after I take it, I have diarrhea.  It doesn't last long and the pharmacist says that should go away with continued treatment.  I also have MS.  It should not cause any changes in your MS course.  

Metformin is a better medication for me because it does not cause the highs and lows of some of the other medications.  I am less likely to have a hypoglycemic episode and it even has the benefits of helping with my polycystic ovarian syndrome.  A little weight loss is common with the drug also, which won't hurt me either.  It can also help lower your LDL cholesterol and lower your triglycerides.

Lets hope that the drug does all that it claims.  It would be helpful to me in several ways.

Heather
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
231441 tn?1333896366
Hi Heather,

They say with metformin you should start on a lower than prescribed dose (ie. 1/2 or 1/4 tablet) for the first few days to get your tummy used to it.  Building up slowly as your tummy adjusts over a period of days to weeks should eliminate the tummy problems.

Metformin is good in that it doesn't cause hypoglycaemia.  Is beleived to be one of the safest antidiabetic drugs...

Was on metformin for ages for PCOS.  Now am on nothing while I'm breastfeeding, but guess I'll be looking at metformin again later...  


Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Thanks everyone for your info.  The tummy issue was one thing I am concerned about.  I did have someone mention that the medication causes tummy issues and.....how can I say this politely? uh...diarrhea and leakage....sorry, I just don't think there's a nice way to say it.  I have MS issues with my muscles and worry about the leakage.  I am hoping that's not a big issue. I do like the idea of starting on 1/2 pill to get the tummy used to it.  Maybe that will help me.  

I also have PCOS and the dark skin because of that.  I'm hoping this will be a good treatment.

Thank you, all for your input.  I really appreciate you!!!!!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I have been on metformin 1000mg x2 a day for years. I have MS and have had MANY,MANY test requiring injections of contrasts. I have never been told to stop metformin during these tests. I also take Novalog and Levemir. I am thinking it is causing some side effects. I have symptoms of lactic acidosis but some of those are things you have with MS also! None of my Drs have ever mentioned this as a problem. But I have been on it for so long that it may be taken for granted...
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Neurology Answerers
667078 tn?1316004535
Blank
Durham, NC
198419 tn?1360245956
Blank
572651 tn?1333939396
Blank
Dayton, OH
Avatar universal
Blank
751951 tn?1406636463
Blank
Caledonia, OH
Avatar universal
Blank